Wildfire, Hartley
- When
- June 21, 5:04 PM CST to June 22, 4:00 AM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Romero Wildfire began around 1704CST about two miles west southwest of Romero Texas in Hartley county. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Romero Wildfire began around 1704CST about two miles west southwest of Romero Texas in Hartley county. The wildfire began to the west of the Douglas Lathem Farm or just west of Farm to Market Road 3296 and U.S. Highway 54. The wildfire was caused by lightning and consumed a measured one thousand seven hundred and fifty-eight acres. There were no reports of fatalities or injuries and there were also no reports of homes or other structures threatened or destroyed. It was reported that the wind kept changing directions which made it hard to control the fire and two tractors with discs and a maintainer were used to control the wildfire from area farms. There were seven fire departments and other agencies involved including the Texas A&M Forest Service along with five units from the Dalhart Volunteer Fire Department that responded to the wildfire as well as mutual aid from Amistad New Mexico Fire Department, Channing Volunteer Fire Department, Sedan New Mexico Volunteer Fire Department, Hartley County Road, and the Hartley County Sheriff’s Office. The wildfire was brought under control by 0400CST on June 22. A Texas Department of Public Safety helicopter flew over the wildfire the next day to GPS the size of the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:41 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 341 PM CDT Wed Jun 21 2017 .DISCUSSION... Similar to yesterday, current satellite and radar analysis are showing building cumulus associated with convection developing downstream of the high terrain across eastern New Mexico along a surface trough. Temperatures have warming nicely through the mid and upper 90s. Coupled that with good mid level lapse rates above 8 C/km, especially across the northern and northwestern Panhandles, these areas will have the best chances of seeing strong to severe thunderstorms this afternoon into the evening hours. Latest upper air profile analysis shows our freezing heights slightly lower than at this time yesterday in-conjunction with MUCAPE values between 2500-3000 J/Kg. Including inverted-v sounding with good mixing this afternoon, damaging winds and large hail will both be the main threat as we go in the afternoon and early evening hours. Localized flooding will also be possible with weak winds aloft in a very pulse like environment. If mesoscale convective boundaries form with storms training, that could lead to possible flooding with latest PWATs of over an inch. Latest CAMs/HRRR illustrate more linear convection as we get into the evening hours in which rainfall may reach as far southeast into the TX Panhandle from a line stretching from Amarillo to Perryton. Convection will dissipate as we go into the late evening and overnight hours from north to south as we lose the daytime heating. Some residual showers may linger across the far southern TX Panhandle by Thursday morning. Low temperatures tonight will range from the mid to upper 60s. Our last day of well above average temperatures will be tomorrow as southerly flow and eastward extending upper level ridge into our region will bring very warm temperatures once again. Diurnally driven convection across the northern Panhandles will be present once again, with more of a limited coverage compared to today. High temperatures Thursday will range from the mid 90s to lower 100s. As we go from Friday into early next week, a slow but progressive cold front will make its way through the Panhandles. Temperatures from Friday through Sunday will progressively cool down with highs well below average in the 70s by the time we reach Sunday. Out ahead of this front will be very rich moisture which some of its source will be a loose connection from now tropical Storm Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2 S.D. range in-conjunction with a good 800-600 hPa convergence line lagging behind the main cold front, there will be several chances of rainfall across the Panhandles with the best chances in the TX Panhandle along the main cold front into the weekend. Specific of rainfall amounts and timing of the cold front will be updated as we get closer to this multi-day pattern in the next 48-72 hours. Northwesterly flow aloft will return to the Panhandles by early next week as the main cold front exits the region by early Monday morning. Temperatures will also rebound to near average as we go into early next week with an isolated shower or storm possible in the far western Panhandles. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 97 67 88 62 / 30 10 20 20 40 Beaver OK 67 99 67 85 64 / 40 10 30 20 30 Boise City OK 65 99 62 81 59 / 50 20 30 20 30 Borger TX 68 100 68 89 64 / 40 10 20 20 40 Boys Ranch TX 67 102 66 89 63 / 40 10 20 20 40 Canyon TX 65 98 67 89 63 / 30 5 20 20 40 Clarendon TX 67 96 69 91 63 / 20 5 20 20 40 Dalhart TX 65 101 66 84 61 / 50 20 20 20 40 Guymon OK 66 100 65 82 61 / 50 10 30 20 30 Hereford TX 65 100 67 91 63 / 30 10 20 20 30 Lipscomb TX 66 98 68 86 63 / 30 5 20 20 40 Pampa TX 65 96 66 87 61 / 30 5 20 20 40 Shamrock TX 67 97 69 93 65 / 20 5 20 20 40 Wellington TX 68 97 71 94 66 / 20 5 10 20 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/29
Hazardous Weather Outlook National Weather Service Amarillo TX 348 PM CDT Wed Jun 21 2017 OKZ001>003-TXZ001>020-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 348 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Oklahoma and Texas Panhandles beginning later this afternoon and going into the evening hours. Some of these storms may produce strong wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Thursday through Tuesday. Chances of storms reaching severe criteria remain low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 338 PM CDT WED JUN 21 2017 TXZ001-212130- Dallam TX- 338 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL 430 PM CDT... At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Texline, or 6 miles southeast of Clayton, moving east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Texline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3644 10304 3648 10286 3614 10287 3620 10304 TIME...MOT...LOC 2038Z 271DEG 18KT 3636 10313 Ward
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL TEXLINE 36.38N 103.02W
06/21/2017 E1.00 INCH DALLAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700694
LGSpecial Weather Statement
National Weather Service Amarillo TX
441 PM CDT WED JUN 21 2017
TXZ001-212245-
Dallam TX-
441 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...
At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Felt to 5 miles northwest of
Ware. Movement was east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3649 10283 3650 10269 3650 10234 3609 10252
3620 10287
TIME...MOT...LOC 2141Z 287DEG 17KT 3645 10273 3622 10280
WardSpecial Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED JUN 21 2017
TXZ006-011-212315-
Hartley TX-Oldham TX-
535 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Channing, or 25 miles north of Vega, moving east at
15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3568 10238 3572 10216 3550 10216 3549 10217
3555 10239
TIME...MOT...LOC 2234Z 271DEG 10KT 3561 10231
WardSpecial Weather Statement National Weather Service Amarillo TX 559 PM CDT WED JUN 21 2017 TXZ011-220000- Oldham TX- 559 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL 700 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Nara Visa, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3543 10298 3557 10295 3559 10262 3532 10266 TIME...MOT...LOC 2259Z 277DEG 12KT 3549 10289 Ward
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED JUN 21 2017
TXZ006-007-011-012-220015-
Hartley TX-Potter TX-Oldham TX-Moore TX-
602 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 715 PM CDT...
At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Hartley to 6 miles north of
Boys Ranch to 13 miles north of Vega. Movement was east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hartley, Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3598 10213 3560 10205 3537 10223 3541 10253
3560 10235 3594 10243
TIME...MOT...LOC 2302Z 269DEG 6KT 3589 10230 3560 10227 3544 10241
WardThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709126.